Benzodiazepines, also called benzos, are a type of psychoactive drug that is used to treat a wide variety of conditions like anxiety, PTSD, insomnia, panic disorders, seizures, and is even used to treat alcohol withdrawal. This type of drug works by making the brain less sensitive to stimulation, which creates a calming effect on both the mind and the body. Benzodiazepines have a very high risk of dependency, abuse, and addiction.
Doctors across our country have been steadily increasing the number of benzodiazepine prescriptions in more recent years. According to NIH:
Between 1996 and 2013, the number of adults who filled a benzodiazepine prescription increased by 67%, from 8.1 million to 13.5 million.
Most recent data shows that from 2014 to 2016 benzodiazepines were prescribed at almost 70 million office doctor visits. These drugs are only meant to be taken on a short-term basis. When they are taken long term these drugs have a very high likelihood of addiction.
Increase in Benzodiazepine Overdoses
Current studies show that there is an increasing number of benzodiazepine related overdoses and there needs to be more done to raise awareness for this silent epidemic because it is often overshadowed by the large reports on opioid abuse. In 2014 alone, over 19,000 people overdosed and died due to opioids. About 30 % of opioid overdoses and deaths, it is due to the combination of opioids and benzodiazepines.
The cocktail of benzodiazepines and opioids is especially deadly because both classes of drugs are system depressants and slow down your body’s system to create a calming effect. The effects that the combination of these two drugs has on a person’s heart rate and breathing are very extreme. This is when breathing stops and people die. As long-term use continues, the odds of an overdose will only increase.
Benzodiazepines are continually being overprescribed because no one knows how much of an involvement they play in overdose deaths in America. Benzodiazepine abuse is very serious and should not be taken lightly, especially when mixed with opioids.
Benzodiazepine Overdose and Withdrawal Symptoms
An overdose occurs when a person takes more than the recommended dose of a medication or drug or when it is combined with another sedative drug. Symptoms of an overdose may include:
- Troubled or labored breathing
- Blue fingernails and lips
- Extreme dizziness
- A weakness of the body
- Loss of coordination and motor skills
- Extreme altered mental status
- Loss of consciousness
If you or a loved one has a problem with benzodiazepine addiction and is ready to take the steps to get sober the best way to start is by participating in a medically assisted detox. After prolonged use of benzodiazepines, the brain is rewired and does not quite know how to function when it does not get a dose of benzos after long-term use. This is when withdrawal symptoms begin.
These symptoms can be extremely painful and even dangerous. They include muscle pain, hallucinations, suicidal thoughts, intense drug craving, seizures, and even coma. A medically assisted detox is always recommended for your safety and well being. When Benzodiazepines have been mixed with opioids during use, the withdrawal will be that much worse.
Get the Help You Need
Once detox is completed, we encourage you to stay and participate in one of many different treatment programs hear at Recreate Life Counseling. With the help of our team of therapists, we offer one on one, group therapy, as well as many other specialized options to fit each person’s needs. Benzodiazepine treatment requires a multi-layered approach for maximum success. We want to make sure you have the tools you need to avoid relapse and overdose in the real world. Let us help you turn your life around.